Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Amarillo, TX

February 26, 202420 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 26, 2024, 2:35 AM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Feb 26, 2024, 12:00 PM CST. It was in force for 7 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 2024, 2:35 AM CST (08:35 UTC)
In effect from
Feb 26, 2024, 12:00 PM CST
Expired
Feb 26, 2024, 7:00 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 12:52 PM CSTNON-TSTM WND GST 586 E Amarillo, TXASOS station KAMA Amarillo (ASOS).
Feb 26, 12:56 PM CSTNON-TSTM WND GST 584 Ssw Pantex (Wt-Meso), TXAs of 3:30 PM CST, 62 mph was the peak gust measured at 3:29 PM CST.
Feb 26, 1:00 PM CSTNON-TSTM WND GST 592 Wsw Clarendon, TXMesonet station 35 Clarendon 2W.
Feb 26, 2:49 PM CSTNON-TSTM WND GST 602 N Texline, TXThis was the peak gust as of 3:15 PM.
Feb 26, 2:51 PM CSTNON-TSTM WND GST 626 E Amarillo, TXASOS station KAMA Amarillo. Peak gust for Monday February 26.
Feb 26, 3:19 PM CSTNON-TSTM WND GST 602 Nw Hereford, TXThis was the peak gust as of 3:40 PM CST.
Feb 26, 3:29 PM CSTNON-TSTM WND GST 624 Ssw Pantex, TXWT Mesonet site Pantex 4 WSW. Peak gust for Monday February 26.
Feb 26, 3:43 PM CSTNON-TSTM WND GST 583 Se Pantex, TXWT Mesonet site Pantex 1 ESE. Peak gust Monday February 26.
Feb 26, 4:18 PM CSTNON-TSTM WND GST 613 Se Dumas, TXWT Mesonet site Dumas 3 SE. Peak gust for Monday February 26.
Feb 26, 4:34 PM CSTNON-TSTM WND GST 592 N Stinnett, TXWT Mesonet site Stinnett 1 NNW. Peak gust for Monday February 26.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4661 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWUS84 KAMA 260835
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
235 AM CST Mon Feb 26 2024

OKZ001>003-TXZ001>020-317-262045-
/O.UPG.KAMA.FW.A.0001.240226T1800Z-240227T0100Z/
/O.NEW.KAMA.FW.W.0002.240226T1800Z-240227T0100Z/
/O.CON.KAMA.FW.A.0002.240227T1700Z-240228T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
235 AM CST Mon Feb 26 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
OKLAHOMA AND TEXAS PANHANDLES... 

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING 
THROUGH TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 7 PM CST this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley...Collingsworth and Palo Duro Canyon.

* 20 Foot Winds...West 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...As low as 14 percent.

* Red Flag Threat Index... 4 to 6.

* Timing...11 AM through 7 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
3 follow-up statements
099 
WWUS84 KAMA 260913
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
313 AM CST Mon Feb 26 2024

OKZ001>003-TXZ001>020-317-262115-
/O.CON.KAMA.FW.W.0002.240226T1800Z-240227T0100Z/
/O.CON.KAMA.FW.A.0002.240227T1700Z-240228T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
313 AM CST Mon Feb 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
OKLAHOMA AND TEXAS PANHANDLES...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR THE OKLAHOMA AND TEXAS PANHANDLES...

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley...Collingsworth and Palo Duro Canyon.

* 20 Foot Winds...Monday, west 30 to 40 mph with gusts up to 55
  mph. Tuesday, west 35 to 45 mph with gusts up to 60 mph.

* Relative Humidity...As low as 14 percent.

* Red Flag Threat Index... 4 to 6.

* Timing...Monday, 12 PM through 7 PM. Tuesday, 11 AM through 8 
  PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
754 
WWUS84 KAMA 262131
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
331 PM CST Mon Feb 26 2024

OKZ001>003-TXZ001>020-317-271030-
/O.CON.KAMA.FW.W.0002.000000T0000Z-240227T0100Z/
/O.CON.KAMA.FW.A.0002.240227T1700Z-240228T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
331 PM CST Mon Feb 26 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA AND
TEXAS PANHANDLES...
...RED FLAG WARNING IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
OKLAHOMA AND TEXAS PANHANDLES...

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley...Collingsworth and Palo Duro Canyon.

* 20 Foot Winds...Monday, west 30 to 40 mph with gusts up to 55
  mph. Tuesday, west 35 to 45 mph with gusts up to 65 mph.

* Relative Humidity...As low as 14 percent.

* Red Flag Threat Index... 4 to 6.

* Timing...Monday, 12 PM through 7 PM. Tuesday, 11 AM through 8 
  PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
229 
WWUS84 KAMA 270048
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
648 PM CST Mon Feb 26 2024


OKZ001>003-TXZ001>020-317-271300-
/O.EXP.KAMA.FW.W.0002.000000T0000Z-240227T0100Z/
/O.UPG.KAMA.FW.A.0002.240227T1700Z-240228T0200Z/
/O.NEW.KAMA.FW.W.0003.240227T1700Z-240228T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
648 PM CST Mon Feb 26 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA AND TEXAS
PANHANDLES... 
...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS 
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE 
OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 8 PM CST Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley...Collingsworth and Palo Duro Canyon.

* 20 Foot Winds...Monday, west 30 to 40 mph with gusts up to 55 
  mph. Tuesday, west 35 to 45 mph with gusts up to 65 mph.

* Relative Humidity...As low as 14 percent.

* Red Flag Threat Index... 4 to 6.

* Timing...Monday, 12 PM through 7 PM. Tuesday, 11 AM through 8 
  PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 25, 10:54 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 25, 10:54 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1054 PM CST Sun Feb 25 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Monday night)
Issued at 239 PM CST Sun Feb 25 2024

Another warm afternoon across the Panhandles with SW winds and
temperatures well into the 70s. Winds this afternoon are more tame
compared to yesterday as a broad area of low pressure over the
eastern Panhandles has kept the winds in check. That will change
as we go into tomorrow.

As we go throughout the day tomorrow, a steady decline in H500
heights with attached steep gradients as our main disturbance from
the intermountain west moves southeast towards the southern High
Plains. Further aloft, the main southern stream jet will have the
Panhandles under an area of large scale upper level convergence,
aiding downslope surface flow. This will result in the potential
for critical fire weather conditions due to strong winds, low RH
values and available fuels. Timing for the most impactful winds
and fire weather conditions tomorrow will be starting around noon
through sunset timeframe tomorrow. Along with the potential for
strong westerly winds, as the source of these winds are coming
east from New Mexico, ongoing drought in this area coupled with
the strong winds could results in period of blowing dust. Will
have to watch closely for sudden decrease in visibility
associated with areas of blowing dust. With downslope flow, high
temperatures for most locations tomorrow should be well into the
80s, with record high temps possible at all of our climate sites.
With breezy southwest and west winds tomorrow night, low
temperatures will be quite mild for this time of year.

Meccariello

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 239 PM CST Sun Feb 25 2024

Critical fire weather conditions expected again on Tuesday with
the potential for strong westerly winds and low RH values. Rate of
change in height falls should expedite on Tuesday as the main
H500 trough moves closer to the Panhandles. Out ahead, warm
westerly downslope flow is expected to continue with highs on
Tuesday ranging from the 70s to lower 80s. If increased cloud
cover, and/or the main cold front moves south through the
Panhandles sooner, this could limit fire weather conditions and
winds, especially for the northern Panhandles. Will have to watch
this trend closely. As the main trough skirts the southern High
Plains, a brief rain or snow shower could be possible, but not
likely (<20% chance). Dry conditions will continue for the
remainder er of the long term forecast period. After high
dropping into the 40s and lower 50s behind the passing front by
Wednesday, we will warm up back into the 70s by the end of the
week.

Meccariello

&&

.AVIATION...
(06Z TAFS)
Issued at 1043 PM CST Sun Feb 25 2024

TAFs continue as VFR at all sites through this period. The
forecast for this afternoon remains on track with a few updates
for the new 06Z timeframe.

Wind speeds will increase sharply this afternoon at all sites,
and even some low level wind shear may be present in the late
morning hours at DHT. Sustained winds could be between 25-30 kts
gusting above 45 kts across the area. These strong winds are
expected to prevail through the evening and continue through the
night time hours, though at slightly reduced speeds beyond 01Z.
Blowing dust may also become a concern for all sites, but
visibility still does not drop below VFR conditions at this time.

Rangel

&&

.FIRE WEATHER...

Critical fire weather conditions are expected for all of the
Panhandles tomorrow and Tuesday. Min RH values will drop to around
13 to 15 percent both days. Coupled with westerly 20 ft winds
sustained of 30 to near 40 mph with higher gusts expected, max
RFTI values will top off at 5 to 6 tomorrow and 4 to 5 on Tuesday.
ERC percentile will be as high as the 70-89th percentile in some
locations in the Panhandles, with abundant cured fuels expected.
Will also have to watch for a cold front on Tuesday, which if any
active wildfires are ongoing, wind shift from westerly to
northerly behind cold front on Tuesday evening could be an issue. Recent
hot spots in the past 24-48 hours in more elevated conditions
with given fuels has heightened our concern for critical fire
weather conditions tomorrow and Tuesday.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                49  83  55  75 /   0   0   0   0
Beaver OK                  40  83  53  77 /   0   0   0   0
Boise City OK              43  76  48  69 /   0   0   0   0
Borger TX                  49  86  56  79 /   0   0   0   0
Boys Ranch TX              44  83  52  76 /   0   0   0   0
Canyon TX                  47  83  54  76 /   0   0   0   0
Clarendon TX               51  86  59  79 /   0   0   0   0
Dalhart TX                 40  79  48  70 /   0   0   0   0
Guymon OK                  41  81  51  74 /   0   0   0   0
Hereford TX                46  83  53  75 /   0   0   0   0
Lipscomb TX                43  85  56  79 /   0   0   0   0
Pampa TX                   50  83  56  77 /   0   0   0   0
Shamrock TX                48  88  58  82 /   0   0   0   0
Wellington TX              48  88  58  82 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday afternoon through Monday evening
     for TXZ001>020-317.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for TXZ001>020-317.

     High Wind Watch from Monday afternoon through Monday evening for
     TXZ001-002-006-007-011>013-016>018-317.

OK...Fire Weather Watch from Monday afternoon through Monday evening
     for OKZ001>003.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for OKZ001>003.

     High Wind Watch from Monday afternoon through Monday evening for
     OKZ001.

&&

SHORT TERM...29
LONG TERM....29
AVIATION...55
Hazardous weather outlook, Feb 25, 2:47 PM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
247 PM CST Sun Feb 25 2024

OKZ001>003-TXZ001>020-317-260900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
247 PM CST Sun Feb 25 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Elevated fire weather conditions are expected the rest of this
afternoon in the southwestern and south-central Texas Panhandle
due to a combination of low relative humidity values and breezy
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical fire weather conditions are expected Monday and Tuesday
due to strong winds and low relative humidity values. A Fire
Weather Watch has been issued for the entire Texas and Oklahoma
Panhandles.

Windy conditions are expected Monday and Tuesday. For Monday,
sustained southwesterly winds of 25 to 35 mph with gusts up to 50
mph. Tuesday, sustained southwesterly winds at 30 to 45 mph with
gusts up to 60 mph. A High Wind Watch has been issued Monday for
the western combined Panhandles and south central Texas Panhandle
on Monday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon,
Monday, and Tuesday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:32 AM CSTWind AdvisoryAMAArmstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 13 more16 hr
Feb 26, 2:01 PM CSTHigh Wind WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 10 more30 hr
Feb 26, 2:01 PM CSTWind AdvisoryAMACollingsworth, Donley, Lipscomb, Ochiltree31 hr

Nearby

Red Flag Warnings in Texas, 2024Red Flag Warnings in Oklahoma, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.